6-methylmercaptopurine-induced leukocytopenia during thiopurine therapy in inflammatory bowel disease patients

Berrie Meijer*, Joany E. Kreijne, Sofia A.W. van Moorsel, Luc J.J. Derijks, Gerd Bouma, Chris J.J. Mulder, Dennis R. Wong, C. Janneke van der Woude, Adriaan A. van Bodegraven, Nanne K.H. de Boer

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Background and Aim: Thiopurines have a favorable benefit–risk ratio in the treatment of inflammatory bowel disease. A feared adverse event of thiopurine therapy is myelotoxicity, mostly occurring due to toxic concentrations of the pharmacologically active metabolites 6-thioguaninenucleotides. In oncology, myelosuppression has also been associated with elevated 6-methylmercaptopurine (6-MMP). In this case series, we provide a detailed overview of 6-MMP-induced myelotoxicity in inflammatory bowel disease patients. Methods: We retrospectively scrutinized pharmacological laboratory databases of five participating centers over a 5-year period. Patients with leukocytopenia at time of elevated 6-MMP levels (>5700 pmol/8 × 108 red blood cells) were included for detailed chart review. Results: In this case series, we describe demographic, clinical, and pharmacological aspects of 24 cases of 6-MMP-induced myelotoxicity on weight-based thiopurine therapy with a median steady-state 6-MMP level of 14 500 pmol/8 × 108 red blood cells (range 6600–48 000). All patients developed leukocytopenia (white blood cell count 2.7 ± 0.9 × 109/L) after a median period of 11 weeks after initiation of thiopurine therapy (interquartile range 6–46 weeks). Eighteen patients (75%) developed concurrent anemia (median hemoglobin concentration 6.9 × 109/L), and four patients developed concurrent thrombocytopenia (median platelet count 104 × 109/L). Leukocytopenia resolved in 20 patients (83%) within 4 weeks upon altered thiopurine treatment regimen, and white blood cell count was increasing, but not yet normalized, in the remaining four patients. Conclusion: We observed that thiopurine-induced myelotoxicity also occurs because of (extremely) high 6-MMP concentrations in patients with a skewed thiopurine metabolism. Continued treatment with adapted thiopurine therapy was successful in almost all patients.

Original languageEnglish
Pages (from-to)1183-1190
Number of pages8
JournalJournal of Gastroenterology and Hepatology (Australia)
Volume32
Issue number6
DOIs
Publication statusPublished - 1 Jun 2017

Cite this